I want off of prednisone: I have been on prednisone... - PMRGCAuk

PMRGCAuk
11,486 members20,958 posts

I want off of prednisone

Sally001
Sally001

I have been on prednisone going on 8 years. I was diagnosed with GCA in July 2011, which, has been s in remission since 2017. I am happy about that but I can't get off prednisone. Every time I get down to 4 mg I go through withdrawals even though I have tapered slowly, plus the tiredness, weakness, etc. Inflammation goes crazy as well as my CRP. How does anyone handle withdrawals? I want to go back to my old self and am very frustrated. I end up going back up to 50 mg to get my CRP and inflammation under control and tapering again but once I hit 4 mg everything goes out of whack and back up I go, it's like a roller coaster. If anyone has any suggestions, I'm all ears. Thank you.

14 Replies
oldestnewest

Hello, I can understand your frustration. From first appearances you are not in remission because you still need Pred. However, I have some questions that might help others help you. Sorry, it’s a bit of a list!

1. Over what period do you go from 50mg to 4mg and from 4mg to zero? Also, how many cycles of 50mg down have you done?

2. Are you always GCA symptom free?

3. Have any other causes of raised markers been ruled out?

4. Have you had any tests like the Synacthen test to see if your adrenals are capable of working?

5. At what point in your reduction do your inflammatory markers go up?

6. Is your Pred increased to 50mg under the instructions of a doc and if so, what is their view on this?

7. Is there any dose at which you feel good?

Sally001
Sally001 in reply to SnazzyD

1. 50 mg for 5 days, then 40 mg for 3 days, 30 mg for 3 days and 20 mg for 2 weeks, 17.5 for 2 weeks, 15 mg for 2 weeks, 12.5 for 2 weeks, 10 mg for 2 weeks, etc.

2. I haven't had a headache for 2 years now which is great. The only symptoms I am getting now is inflammation, joint pain, excessive tiredness, insomnia and mood swings.

3. I've been to see a Rhuemy but they aren't sure what is going on - that's the problem, no one seems to know.

4. No I haven't had a Synacthen test - I will ask about that.

5. My markers go up when I hit 4 - 5 mg.

6. Yes, it is increased to 50 mg to decrease my inflammation and joint pain.

7. I feel the best at 20 mg but am hoping I don't have to stay there. I just want off of this drug.

Thank you so much for your input, I really appreciate any helpful tips you can give me.

SnazzyD
SnazzyD in reply to Sally001

Just for comparison, since 5mg I have tapered 0.5mg every 6-8 weeks gradually adding in the 0.5mg less new dose. From 2.5mg it’s even longer; if I don’t feel ok I don’t drop. I don’t feel like my old self yet and if I am stressed or tired I slow right down and if that doesn’t work I go back up for a day or two.

PMRpro
PMRproAmbassador

I'm sorry - but your post makes no sense. If your inflammation markers go crazy when you reduce further than 4mg, there is no way you can say that the PMR is in remission. The definition of THAT is that you are able to stop pred without inflammation and symptoms returning. If the inflammation markers are shooting up when the pred goes lower - there is still something inflammatory active in your system. It may not be PMR - but it is something.

In addition, if you are repeatedly returning to 50mg no wonder you have problems and you are probably contributing to them because once you get into a yoyo pattern with pred the difficulties increase each time. If 4mg is your limit you shouldn't force to try to get any lower than 5mg - and then you would probably find that they don't go up again. But when you cause a flare by reducing - adding 5mg is felt by experts to be enough to manage the flare. Unless of course you are reducing so quickly you don't know WHERE you overshot the dose you need.

Otherwise - yet again, Snazzy has asked all the questions!

Sally001
Sally001 in reply to PMRpro

I don't have PMR, as I stated I have GCA and an inflammatory disease.

PMRpro
PMRproAmbassador in reply to Sally001

I'm sorry - you seemed to describe inflammation and joint pain - which can be part of PMR and PMR can appear as a symptom of GCA.

You have not told me what makes anyone think the underlying cause of the GCA originally is in remission.

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Sally001

Actually I think you may well have both GCA and PMR, but it would be interesting to know what symptoms you had pre diagnosis in 2011.

As others have said your constant yo-yoing back up to 50mg is doing you no favours.

Can you recall the level you feel okay at? If so, go back to that, stay for a few weeks and then reduce slowly. By slowly I mean 0.5mg per month, and preferably using a slow taper similar to this -

healthunlocked.com/pmrgcauk...

Your GCA may well be in remission, but how do you know it is? The reactions you get once you get below 4mg can be attributed to both GCA and PMR.

SnazzyD
SnazzyD in reply to PMRpro

Hope it helps

Well, Sally, if your CRP goes up when you go to 4-5mg, that's not withdrawal. That's disease activity.

The good news is that at this level, pred side effects almost don't exist. The bad news is that because you still have disease activity, you're going to have aches and pains and tiredness.

So maybe you need to be somewhere between 10 and 5 mg to find comfort, to keep the disease activity at bay, and keep on keepin' on. To find the right level, you can't decrease in steep steps. You need to go 0.5mg at a time and sit there for a few weeks before trying to go lower. There are lots of different recution plans that folks use, but it has to be S L O W and S H A L L O W.

Once you find the right dosage to handle your disease activity, you're going to start feeling a lot better.

You probably need to get referred to an endocrinologist for ACTH stim test. That will tell you whether your adrenals could produce cortisone WHEN you are able to get that low. However, this mysterious ‘inflammatory disease’ does sound suspiciously like PMR, as PMRpro suggests, which would have been nicely camouflaged under the high dose pred, only coming to notice when you reduce too far. Going back to 50 each time is crazy! Is this the rheumi instruction? Has he not thought of labelling the ‘inflammatory disease’ as PMR? Rheumi has had 8 years to identify an alternative cause, and if he can’t find anything else, then you’re left with PMR which goes side by side with GCA (in both directions) a lot of the time.

Why do you increase to 50mg each time if you dont have GCA symptoms?

Just reading the responses just wanted to assure you that many folks on here have had very good experience of GCA and or PMR and are anxious to just help where they can. I think sometimes we feel that the Consultant always knows best so we follow their instructions to the letter. Unfortunately as we’ve seen on this forum that has not always been the case, the advice given has not always been the best unfortunately. Obviously you are cheesed off being on this continued path of up and down in Pred. Perhaps it’s time to reconsider where you’re at? And perhaps reconsider the previous advice you’ve been given? All the very best . Do keep in touch and let us know how you get on.

You might be interested in reading information put out by the Weston A. Price foundation on getting off of prednisone. I decided to try their suggestions and see what happens.

Probably take a few months, but I will give it a try.

Just search the name along with the word prednisone and it will come up.

Good Luck

This is not a direct reply to Sally or the other responders. But I too would be happy not to need pred in my life . After more than six years with GCA and PMR, I'm down to about 2mg of pred per day. I have some good days, few great ones and a number of not so good days. But I have a general question prompted by the Covid-19 reports , themselves almost viral these days. The question is : are those of us taking medicine to suppress immune systems holding off auto immune problems, at greater risk from the more adverse effects of the coronavirus than the normal population? Most of us of course are over 60 it seems, so that in itself is one strike.

You may also like...